TribLIVE

| USWorld


 
Larger text Larger text Smaller text Smaller text | Order Photo Reprints

Steroid meningitis death toll rises to 11

Daily Photo Galleries

By USA Today
Tuesday, Oct. 9, 2012, 8:44 p.m.
 

The number of people who have died from meningitis has reached 11, out of 119 cases reported across the country, according to figures released by the Centers for Disease Control and Prevention.

Victims have died in four states: six in Tennessee, three in Michigan and one each in Maryland and Virginia. Other states involved in the outbreak include Indiana, Florida, Minnesota, North Carolina, New Jersey and Ohio.

Officials have tied the outbreak of rare fungal meningitis to steroid shots for back pain. The steroid was custom-made by New England Compounding Center, a specialty pharmacy in Framingham, Mass. The steroid was recalled Sept. 26.

At least one contaminated vial was found at the company, which later recalled every product it makes. Rep. Ed Markey, D-Mass., announced that he will introduce legislation that would strengthen the Food and Drug Administration's oversight of compounding pharmacies because of the meningitis outbreak.

Pharmacy “compounding” often involves making a new drug whose safety and efficacy have not been demonstrated with the kind of data the FDA ordinarily would require in reviewing a new drug application, according to Markey's office.

The government has identified about 75 facilities in 23 states that received the recalled doses. It is not clear exactly how many people could get sick, though the fungus is not transmitted from person to person.

The CDC has said “clinicians should actively contact patients” who received potentially contaminated injections starting on May 21.

“All patients who may have received these medications need to be tracked down immediately,” said Benjamin Park, medical officer at the CDC's mycotic diseases branch. “It is possible that if patients with infection are identified soon and put on appropriate anti-fungal therapy, lives may be saved.”

Meningitis is an inflammation of the lining of the brain and spinal cord. Infected patients have developed a variety of symptoms, which have set in one to four weeks after their injections. These include fever, a new or worsening headache, nausea and problems similar to those seen in a stroke.

Patsy Bivins, 68, of Sturgis, Ky., received one of the tainted steroid shots to ease her chronic back pain at a facility in Evansville, Ind. Bivins' doctors have said she doesn't need to be checked unless she develops symptoms.

“I'm not sure if I like it,” Bivins said. “Seems like there should be some way to tell it before you get the symptoms. Honestly, it makes me worse than I was.”

 

 
 


Show commenting policy

Most-Read Nation

  1. Man told transit police the Boston Marathon bomber ‘was my best friend’
  2. Head of troubled CDC anthrax lab quits
  3. Mont. senator’s thesis appears to have been plagarized
  4. Arkansas Air Force base lockdown ends with no ‘credible’ threat
  5. Can Georgia GOP ‘outsider’ Perdue best Democrats’ Nunn?
  6. Fire season expected to accelerate
  7. Massachusetts teen held in teacher’s slaying accused assaulting detention center worker
  8. Obamacare enrollees strain Medicaid in Oregon
  9. Sketch of suspect released in peacock’s shooting death in Calif.
  10. U.S. knew Islamist militants planned offensive in Iraq, lawmakers told
  11. Ariz. inmate’s execution apparently botched
Subscribe today! Click here for our subscription offers.